Alert archive / Nevada / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 9, NWS Elko, NV

July 26, 2010Nye County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 26, 2010, 4:58 PM PDT for Nye County, Nevada. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2010, 4:58 PM PDT (23:58 UTC)
Expired
Jul 26, 2010, 5:30 PM PDT
In force
32 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Nye County, NV

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 12.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2010-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2010-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1990 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 4:35 PM PDT, 23 minutes earlier.

Area forecast discussion, Jul 26, 4:35 PM PDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
435 PM PDT MON JUL 26 2010

.SYNOPSIS...MOIST MONSOON FLOW WILL REMAIN OVER THE REGION FOR THE
NEXT FEW DAYS...RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS.
DRIER AIR WILL GRADUALLY MOVE BACK INTO THE REGION OVER THE
WEEKEND.

&&

.SHORT TERM...ACTIVE WEATHER IN PLACE COURTESY OF TROUGH TO OUR
NORTHWEST AND HIGH PRESSURE RIDGE CENTERED TO THE EAST-SOUTHEAST.
THIS HAS PLACED THE CWA UNDER A VERY MOIST SOUTHERLY FLOW WHICH
HAS BROUGHT PLENTY OF TROPICAL MOISTURE NORTHWARD. MUCH OF THE CWA
RECEIVED MEASUREABLE RAIN AT SOME POINT TODAY...AND NOW THAT SUN
HAS RETURNED...THE MOIST LOW LEVEL AIR IS SUPPORTING THE GROWTH OF
STRONGER THUNDERSTORMS. ISOLATED GUSTY WINDS TO 60 MPH AND HAIL
UP TO QUARTER SIZE IS POSSIBLE WITH STORMS THROUGH THE EVENING
COURTESY OF A PASSING DISTURBANCE AND UPPER-LEVEL JET STREAK
OVERHEAD...SO WILL NEED TO WATCH RADAR TRENDS THROUGH MUCH OF THE
EVENING.

DRY SLOT OF SORTS EXPECTED TO MOVE IN LATE TONIGHT AND TOMORROW
MORNING...SO EXPECT SHOWERS TO MOSTLY DISSIPATE...CLOUDS TO BREAK
UP...AND A DECENT AMOUNT OF SUNSHINE TOMORROW MORNING. MOISTURE
WILL START MOVING BACK IN TOMORROW AFTERNOON AND EVENING...WHICH
WHEN COMBINED WITH AMPLE SURFACE HEATING WILL RESULT IN MORE
SCATTERED SHOWERS AND THUNDERSTORMS BY DAYS END. WITH A MOSTLY
SUNNY START TO TOMORROW...HIGHS SHOULD GENERALLY REACH HIGHER
VALUES THAN YESTERDAY...WITH MOST VALLEYS INTO THE LOW 90S.

THIS SECOND DISTURBANCE MAY KEEP CONVECTION GOING OVERNIGHT
TOMORROW NIGHT WITH ADDITIONAL DEVELOPMENT DURING THE DAY
WEDNESDAY...SO EXPECT A COOLER AND CLOUDIER DAY WITH MANY VALLEYS
ONLY REACHING THE 80S. BY WEDNESDAY EVENING MOISTURE WILL AGAIN
START MOVING OUT...SO MAY SEE DIMINISHING ACTIVITY AS EARLY AS 5
OR 6 PM. RCM

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. LONG RANGE FCST
STARTS WITH 500MB HIGH CENTERED OVER OKLAHOMA...WITH A BROAD TROF
EXTENDING INTO UTAH AND ARIZONA...WHILE TO OUR WEST...A BROAD TROF
IS CENTERED OFF THE WEST COAST. THE RESULT IS A SOMEWHAT MOIST
500MB FLOW OVER THE FCST AREA. THE FCST CHALLENGE...IN THE LONG
TERM... IS HOW PREDOMINANT THE SW FLOW IS...AND WHETHER OR NOT
THIS WILL REDUCE MID-LEVEL MOISTURE.

THE GFS AND ECMWF AGREE MODERATELY WELL ON THURSDAY BEING THE
LAST DAY WITH MODERATELY GOOD 500MB MOISTURE...AND THAT MAINLY
OVER THE EASTERN HALF OF THE FCST AREA. FRIDAY THRU MONDAY LOOK TO
BE PRETTY DRY. PW'S OVER THE EASTERN AND SOUTHERN PORTIONS OF THE
FCST AREA WILL BE MARGINAL FRIDAY THRU MONDAY...WITH MARGINAL
AFTERNOON LI'S. SO ISOLATED AFTERNOON CONVECTION CAN NOT BE RULED
OUT. AFTERNOON TEMPERATURES WILL BE SEASONABLY WARM THRU THE
EXTENDED. REA

&&

.AVIATION...ISOLATED TSTMS WILL CONTINUE ACROSS THE FCST AREA
INTO THIS EVENING...PRODUCING ISOLATED MVFR VISIBILITIES. SKIES
WILL BE MOSTLY CLEAR FROM LATE EVENING THROUGH TUESDAY
MORNING...WITH ISOLATED TSTMS REDEVELOPING MIDDAY ACROSS THE FCST
AREA. OUTFLOW WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH TSTMS
INTO THIS EVENING...AND AGAIN ON TUESDAY. REA

&&

.FIRE WEATHER...CANCELLED THE RED FLAG WARNING EARLY DUE TO
WIDESPREAD RAINS THIS MORNING AND EXTENSIVE MOISTENING OF THE
ATMOSPHERE FROM THE GROUND UP CWA-WIDE...WHICH IS LIKELY TO
RESULT IN THUNDERSTORMS PRODUCING WETTING RAINS FROM THIS POINT
FORWARD. WHILE THERE IS SOME DRIER AIR MOVING IN OVERNIGHT INTO
TOMORROW MORNING...PROG SOUNDINGS SHOW PW'S REMAINING AROUND OR
ABOVE 3/4 INCH AND CLOUD BASES REMAINING CLOSE TO 600 MB...SO
STORMS TOMORROW SHOULD BE BORDERLINE WET. THUS HAVE NOT ISSUED ANY
RED FLAG WARNINGS OR FIRE WEATHER WATCHES FOR TOMORROW. DEEPER
MOISTURE TOMORROW NIGHT INTO WEDNESDAY SHOULD PROVIDE GUARANTEED
WET STORMS BY THEN. WINDS WILL REMAIN LIGHT OUTSIDE OF STORMS AND
RH RECOVERIES WILL BE MUCH BETTER THAN RECENT WEEKS.

BEYOND THE FIRST TWO DAYS OF THE FORECAST...EXPECT A GRADUAL
DRYING TREND INTO THE WEEKEND AS WINDS ALOFT BECOME MORE WESTERLY.
RCM

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93/90/90

In the hours before

Special weather statement, Jul 26, 2:27 PM PDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
227 PM PDT MON JUL 26 2010

NVZ013-037-262215-
NORTHERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY NV-
227 PM PDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE AND EXTREME
SOUTHWESTERN LANDER COUNTIES UNTIL 315 PM PDT...

AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTH OF GABBS...MOVING NORTHEAST AT 40
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   GABBS...

LAT...LON 3883 11811 3905 11801 3910 11778 3916 11779
      3922 11771 3894 11723 3852 11776
TIME...MOT...LOC 2127Z 210DEG 35KT 3868 11790

RCM
Local storm report, Jul 26, 4:35 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
435 PM PDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             7 E TONOPAH             38.07N 117.09W
07/26/2010  E1.00 INCH       NYE                NV   TRAINED SPOTTER

&&

MZ

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:27 PM PDTSpecial Weather StatementLKN48 min
Jul 26, 3:12 PM PDTSevere Thunderstorm WarningLKNLander, Nye33 min
Jul 26, 4:00 PM PDTSevere Thunderstorm WarningLKNNye30 min
Jul 26, 4:17 PM PDTSevere Thunderstorm WarningLKNNye43 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.